Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 111, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 8, 2016, 8:10 PM EDT for Chesterfield County, Lancaster County, South Carolina. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2016, 8:10 PM EDT (00:10 UTC)
- Expired
- Jul 8, 2016, 9:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chesterfield County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 109 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 8:19 PM EDT | TSTM WND DMG | 8 Nnw Lancaster, SC | REPORT OF LARGE LIMBS DOWN AT ANDREW JACKSON STATE PARK. ONE CAMPER DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2480 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699
WUUS52 KCAE 090010
SVRCAE
SCC025-057-090115-
/O.NEW.KCAE.SV.W.0111.160709T0010Z-160709T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
810 PM EDT FRI JUL 8 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA...
NORTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 915 PM EDT
* AT 809 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LESSLIE...OR 8 MILES EAST OF ROCK HILL...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WAXHAW AND PAGELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3493 8078 3482 8079 3481 8037 3470 8044
3465 8052 3480 8089 3483 8090 3484 8087
3490 8088 3493 8086 3501 8091 3504 8090
3507 8091 3507 8090
TIME...MOT...LOC 0009Z 290DEG 32KT 3493 8088
HAIL...<.75IN
WIND...60MPH
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:57 PM EDT, 5 hours 13 minutes earlier.
Area forecast discussion, Jul 8, 2:57 PM EDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
257 PM EDT FRI JUL 8 2016
.SYNOPSIS...
An upper level disturbance will move across the area tonight.
Otherwise, weak ridging will prevail aloft into the weekend. The
ridging should also help make temperatures a few degrees hotter
into the weekend.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Late this afternoon...the atmosphere remains fairly well capped
with weak subsidence in place in wake of an upper level
disturbance shifting off the southeast U.S. coast. Rather strong
surface heating under mostly sunny skies has allowed temperatures
to soar into the upper 90s to around 100 across most of the area,
with the exception of the northern Midlands where temperatures
remain in the mid 90s. Dewpoints have mixed out into the 60s
across most of the northern and central Midlands. However,
dewpoints have remained elevated across the CSRA and southern
Midlands, and as a result heat index values in several locations
have reached around 110 degrees. As a result, a heat advisory will
remain in effect for these areas through 7 pm this evening.
Given the subsidence in place, showers and thunderstorms have yet
to develop. However, most of the high resolution mesoscale models
show a cluster of showers and thunderstorms moving in from the
west-northwest this evening ahead of potent short wave disturbance
shifting out of the southern Ohio and Tennessee Valleys. As the
cap breaks with the approach of the upper disturbance, the strong
instability in place (surface based CAPE values of 2500-4000 J/kg)
will be realized as some of the thunderstorms become severe. The
greatest potential for severe weather appears to be across the
northern and central Midlands where the SPC has issued a Slight
Risk, however even farther south isolated severe thunderstorms are
possible within the Marginal Risk area. The primary hazard will
be damaging wind gusts upwards of 70 mph given an inverted-V
sounding and decent wind fields aloft. Also, excessive cloud-to-
ground lightning will also be a concern. The showers and
thunderstorms should then shift east toward the coast during the
overnight hours, with just lingering debris cloudiness in place.
Lows will generally be in the mid 70s to around 80.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
Additional diurnal convection will be possible both Saturday and
Sunday, with a better chance on Sunday. Overnight lows for
Saturday night will be mostly in the middle to upper 70s. It will
be very hot during the afternoon, with the west flow ahead of an
approaching cold front and the upper ridging. Have continued to
forecast temperatures just above the guidance based on the recent
bias and this hot pattern. Expect heat index values close to the
heat advisory criteria of 110 Saturday especially across the
southern Midlands and portions of the CSRA.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Heat index values remain just below heat advisory criteria of 110
Monday. The GFS display the front stalled close to the area
through Wednesday. Few changes to the forecasted temperatures
later in the extended period, but max temps tend a lower a bit to
the middle to upper 90s due to some erosion of the upper ridge
over the southeast. Only relief from the afternoon heat may come
in the way of isolated or scattered diurnal convection each day.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are expected to prevail through 18Z Saturday.
Isolated to scattered showers and thunderstorms are possible this
evening, but prefer to keep mention out of the TAF/s until
confidence in timing/coverage increases.
EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 7 PM EDT this evening FOR GAZ040-063>065-
077.
SC...Heat Advisory until 7 PM EDT this evening FOR SCZ018-025-030-
035>038-041.
&&Hazardous weather outlook, Jul 8, 7:38 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 738 PM EDT FRI JUL 8 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-092345- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 738 PM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AFTERNOON TEMPERATURES ON SATURDAY ARE ONCE AGAIN EXPECTED TO CLIMB TO AROUND 100 DEGREES TO THE LOWER 100S IN MANY AREAS. THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES LATE SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 8, 2:28 PM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
228 PM EDT FRI JUL 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG 7 SSW IRWIN 34.60N 80.87W
07/07/2016 LANCASTER SC EMERGENCY MNGR
TREES AND TREE TOPS DOWN ALONG 2 MILE
STRETCH GREAT FALLS HWY AND CEDAR CREEK
ROAD.
&&
DALocal storm report, Jul 8, 2:56 PM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT FRI JUL 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG POMARIA 34.27N 81.42W
07/07/2016 NEWBERRY SC EMERGENCY MNGR
NUMEROUS TREES DOWN IN THE POMARIA AREA.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:41 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 49 min |
| Jul 8, 10:08 PM EDT | Special Weather Statement | CAE | Fairfield, Newberry, Saluda | 67 min |
| Jul 8, 10:30 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 45 min |
| Jul 8, 10:35 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 40 min |
| Jul 8, 11:00 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick, Saluda | 60 min |
| Jul 8, 11:07 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster | 38 min |
| Jul 8, 11:11 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 49 min |
| Jul 8, 11:46 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Kershaw, Lee, Richland, Sumter | 29 min |
| Jul 8, 11:50 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 40 min |
| Jul 9, 12:15 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Richland, Sumter | 45 min |
| Jul 9, 12:27 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 48 min |
| Jul 9, 10:37 AM EDT | Heat Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon | 8 hr |
| Jul 9, 5:21 PM EDT | Special Weather Statement | CAE | Orangeburg | 54 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.